Iowa, 2010

Flash Flood in Iowa, July 7, 2010

July 7, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains resulted in flash flooding over parts of northern Buchanan County during the morning and early afternoon hours of July 7.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains resulted in flash flooding over parts of northern Buchanan County during the morning and early afternoon hours of July 7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 2:00 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 7, 2:00 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 AM CDT WED JUL 7 2010

.SYNOPSIS...
SURFACE...SATELLITE AND RADAR TRENDS SHOW BROAD AREA OF UPPER LEVEL
VORTICITY LOCATED OVER MISSOURI EXTENDING BACK INTO SOUTH PLAINS AND
ARKANSAS. TRENDS SUPPORT COALESCENCE OF THIS ENERGY OVER FORECAST
AREA AHEAD OF DIGGING PACIFIC NW UPPER TROUGH.  THIS PUTS REGION IN
FAVORABLE LOCATION FOR LOTS OF SHRA AND SOME TSRA WITH HEAVY RAIN
RISK.  ANALYSIS AT 2 AM SHOWS MOISTURE POOLING OVER FORECAST AREA
WITH WEAK PRESSURE FALLS DEVELOPING FOR INCREASING SHRA/TSRA NEXT
6 PLUS HOURS.  WEAK SHEAR AND FORCING SUPPORT PRECIPITATION
EVENTS ON PAR WITH PAST COUPLE OF OVER UPPER MIDWEST. KEY IS MUCH
OF AREA SHOULD BE IMPACTED WITH HIGH PW/S AOA 2 INCHES SUPPORTING
LOCALLY HEAVY RAINS OF 1 TO 3+ INCHES.  UPPER AIR ANALYSIS SUPPORTS
FRONTAL PASSAGE EARLY THURSDAY BRINGING DRIER AND SLIGHTLY COOLER
AIR INTO THIS WEEKEND.

&&

.SHORT TERM...TODAY AND TONIGHT...
CONCERN...SIGNIFICANT TO LOCALLY HEAVY RAINS INTO TONIGHT WITH RISK OF
FLASH FLOODING FOR DAY SHIFT TO ASSESS.  WEAK FORCING HARD TO DETECT
MOST SUSCEPTIBLE AREA/S/.  BEST CONCEPTUAL DIAGNOSIS IS LOCATIONS OVER
CENTRAL 2/3 AREA +/- 50 MILES EITHER SIDE OF A FREEPORT TO IOWA CITY TO
KEOSAUQUA LINE.

TODAY...KEPT LIKELY POPS WITH ADDED HEAVY RAIN WORDING.  APPEARS MAY SEE
A BIT MORE STORMS BUT HIGH PW/S STILL SUGGESTS RAPID STRATIFICATION SO
KEEPING MAINLY SHRA ATTM. MAX TEMPS WILL BE A CHALLENGE AGAIN WITH NEAR
80 TO UPPER 80S DEPENDING ON SUNSHINE. HAVE TRENDED TOWARD COOLEST FAR
NW AND WARMEST SE.  LOCAL TOOLS SUPPORT 1 TO 3 PLUS INCHES WITH RISK OF
MODEST TRAINING THAT COULD ADD ISOLATED 4 PLUS INCH AMOUNTS.  IF THIS
FALLS ON AREAS ALREADY WET FROM PAST FEW DAYS RAINFALL...THEN FLASH
FLOODING A ISSUE. RAINFALL RATES OF OVER 2 INCHES AN HOUR SHOULD OCCUR
IN STORMS.  THIS IS IMPORTANT ISSUE FOR DAY SHIFT TO TRY AND GET A
BETTER HANDLE AS NOT ENOUGH SIGNALS TO GO WITH WATCH ATTM.  PAST CASES
SUGGEST BY MID DAY TRENDS SHOULD BE CONFIRMED WITH LESS UNCERTAINTY.
AGAIN...TOO MOIST FOR A SEVERE THREAT...SOME GUSTY WINDS TO 35+ MPH
POSSIBLE IN AFTERNOON WITH DECENT HEATING.

TONIGHT...LOCAL TOOLS SUCH AS MCS GENERATION TOOL AND WARM ADVECTION
WING TOOL SUGGEST MOST SIGNIFICANT CONVECTION AND HEAVY RAINFALL TO
OCCUR ROUGHLY 22z THROUGH 08Z.  THEN SLOW WEAKENING AS PRECIPITATION
SLIDES EAST.  KEPT LIKELY POPS DUE TO COVERAGE UNCERTAINTY WITH MINS
70 TO 72+ DEGREES AND MUGGY.   ..NICHOLS..

.LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
COLD FRONT WILL BE MOVING THROUGH THE CWA ON THURSDAY SO WILL
GRADUALLY WALK OUT THE SHOWERS AND STORMS ASSOCIATED WITH THE FRONT.
FROPA SHOULD OCCUR IN EASTERN IOWA IN THE MORNING AND THE REMAINDER
OF THE CWA EARLY AFTERNOON. NOT A FAVORABLE TIME FRAME FOR SEVERE
WEATHER AND NOT EXPECTING ANY. HOWEVER WITH THE TROPICAL AIRMASS
AHEAD OF THE FRONT AND UPPER TROUGH SWINGING INTO THE MIDWEST WE MAY
HAVE TO DEAL WITH LOCALLY TORRENTIAL RAIN THAT MAY CAUSE FLASH
FLOODING. WILL CONTINUE TO MONITOR THE SITUATION FOR THE POSSIBILITY
OF NEEDING A FLASH FLOOD WATCH BUT NOT EXACTLY CLEAR ON HOW
WIDESPREAD THE THREAT EXISTS OR HOW STRONG THE STORMS WILL BE IN THE
MORNING. FOR NOW WILL JUST CONTINUE TO MONITOR THE MODEL TRENDS.

FRIDAY THROUGH SATURDAY NIGHT...HIGH PRESSURE IN CONTROL WITH
PLEASANTLY SUNNY WARM DAYS AND CLEAR COMFORTABLE NIGHTS. COOLEST
NIGHT STILL APPEARS TO BE FRIDAY NIGHT INTO EARLY SATURDAY MORNING
WITH IDEAL RADIATIONAL COOLING CONDITIONS. AIRMASS WILL BE DRIER
WITH DEWPOINTS DIPPING INTO THE 50S SIMILAR TO WHAT IS CURRENTLY
NOTED IN THE DAKOTAS. 850 MB TEMPERATURES SUPPORT MINS IN THE MID TO
UPPER 50S ESPECIALLY IN OUR NORTHERN CWA.

SUNDAY THROUGH TUESDAY AND BEYOND...ACTIVE PATTERN SETTING UP AS LA
NINA GAINS STEAM AND POLAR JET STREAM DIPS FARTHER SOUTH INTO THE
NORTHERN UNITED STATES. ZONAL FLOW DEVELOPING WILL ALLOW FOR SEVERAL
SHARP UPPER TROUGHS AND DECENT COLD FRONTS...FOR JULY...TO MOVE
ACROSS THE CORN BELT. EACH ONE OF THESE SYSTEMS MAY BRING A THREAT
OF BOTH HEAVY RAINS AND SEVERE WEATHER. FAVORED TIME PERIODS FOR
THESE EVENTS BASED ON ECM MODEL IS SUNDAY THROUGH MONDAY...AGAIN
ABOUT TUESDAY...AND ALSO NEXT THURSDAY INTO FRIDAY. THE STRONGEST OF
THE BUNCH IS THE ONE AT THE END OF NEXT WEEK. OF COURSE THE TIMING
THIS FAR OUT MAY CHANGE SOMEWHAT. POPS WILL PROBABLY NEED TO BE
RAISED FOR EACH OF THESE SYSTEMS.   ..HAASE..

&&

.AVIATION...
MAINLY VFR CONDITIONS WITH BKN-OVC CLOUDS MAINLY AOA 4K AGL UNTIL
MID/LATE PM. OCNL MVFR CIGS OF 1-3K AGL IN RAIN THIS MORNING SOUTH
OF I-80. PATCHY FOG WITH ISOLATED VSBYS AOB 1 MILE UNTIL 13Z.
INCREASING COVERAGE OF SHRA AND TSRA BETWEEN 15Z AND 23Z.  AFTER
23Z...SIGNIFICANT AREAS OF MVFR...ISOLATED IFR THROUGH 06Z TONIGHT
WITH SHRA/TSRA.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE

&&

NICHOLS/HAASE
Hazardous weather outlook, Jul 7, 3:05 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 AM CDT WED JUL 7 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
405 AM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL PRODUCE AREAS OF HEAVY
RAIN OF 1 TO LOCALLY OVER 3 INCHES THROUGH TONIGHT. TORRENTIAL
RAINFALL RATES OF UP TO 2 INCHES AN HOUR WILL CAUSE MINOR URBAN
AND SMALL STREAM FLOODING. IF HEAVY RAIN OF 2 INCHES OR MORE
OCCURS ON SATURATED GROUND FROM PREVIOUS RAINS OVER THE PAST 2
DAYS...THERE IS THE RISK OF FLASH FLOODING. ANY STORMS WILL STAY
BELOW SEVERE LEVELS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA ON THURSDAY WITH
SHOWERS AND THUNDERSTORMS LIKELY AHEAD OF THE FRONT. LOCALLY HEAVY
RAIN IS LIKELY IN STRONGER STORMS...WHICH MAY POSE A RISK FOR FLASH
FLOODING WHERE THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY
RAINS.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT
ASSOCIATED WITH ANOTHER COLD FRONT. HEAVY RAIN AND SEVERE WEATHER
IS POSSIBLE BUT IT IS TOO EARLY TO DETERMINE THE EXACT RISKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
REPORTS OF HEAVY RAIN OF MORE THAN ONE INCH AND ANY FLOODING WOULD
BE APPRECIATED.

NICHOLS/HAASE

In the hours before

Special weather statement, Jul 7, 2:17 AM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 AM CDT WED JUL 7 2010

IAZ063-064-067-076>078-087>089-098-099-ILZ015-024-025-034-MOZ009-010-
070945-
LEE IA-VAN BUREN IA-DES MOINES IA-JEFFERSON IA-HENRY IA-IOWA IA-
JOHNSON IA-MUSCATINE IA-WASHINGTON IA-KEOKUK IA-LOUISA IA-ROCK
ISLAND IL-HANCOCK IL-HENDERSON IL-MERCER IL-CLARK MO-SCOTLAND MO-314
AM CDT WED JUL 7 2010

...HEAVY RAINS POSSIBLE THROUGH 430 AM...

AN AREA OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE
ACROSS MUCH OF THE AREA THROUGH 5 AM.  RAINFALL RATES OF UP TO 2
INCHES AN HOUR MAY RESULT IN 1 TO 2 INCHES OF RAIN. SINCE SOME
LOCATIONS AREA ALREADY WET FROM RAINS THE LAST 2 DAYS...THE HEAVY
RAINS COULD CAUSE SOME MINOR FLOODING AS DITCHES OVER FLOW AND WATER
POOLS IN LOW LYING AND POORLY DRAINED AREAS.  THE HEAVY RAINS MAY
ALSO CAUSE CONSIDERABLE PONDING ON ROADS AND WILL ALSO REDUCE
VISIBILITIES TO NEAR ZERO.

THE SHOWERS ARE EXPECTED TO MOVE NORTHEAST BY 430 AM.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4020 9146 4021 9151 4025 9151 4025 9195
      4031 9197 4031 9235 4060 9235 4061 9220
      4116 9219 4117 9242 4152 9238 4145 9088
      4019 9098
Local storm report, Jul 7, 6:00 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 AM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     HEAVY RAIN       2 S ARBELA              40.43N 92.02W
07/07/2010  M2.10 INCH       SCOTLAND           MO   TRAINED SPOTTER

&&

BILLN
Local storm report, Jul 7, 6:09 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 AM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HEAVY RAIN       AUGUSTA                 40.23N 90.95W
07/07/2010  M2.31 INCH       HANCOCK            IL   CO-OP OBSERVER

            24 HOUR TOTAL.

&&
Local storm report, Jul 7, 6:21 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 AM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
07/07/2010  M1.51 INCH       ROCK ISLAND        IL   ASOS

            24 HOUR TOTAL.

&&
Special weather statement, Jul 7, 6:23 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 AM CDT WED JUL 7 2010

IAZ040-041-051-052-071345-
DELAWARE IA-BUCHANAN IA-BENTON IA-LINN IA-
723 AM CDT WED JUL 7 2010

...HEAVY RAINS POSSIBLE THROUGH 845 AM...

AN AREA OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE
ACROSS MUCH OF THE AREA THROUGH 845 AM.  RAINFALL RATES OF UP TO 2
INCHES AN HOUR MAY RESULT IN 1 TO 2 INCHES OF RAIN. SINCE SOME
LOCATIONS AREA ALREADY WET FROM RAINS THE LAST 2 DAYS...THE HEAVY
RAINS COULD CAUSE SOME MINOR FLOODING AS DITCHES OVER FLOW AND WATER
POOLS IN LOW LYING AND POORLY DRAINED AREAS.  THE HEAVY RAINS MAY
ALSO CAUSE CONSIDERABLE PONDING ON ROADS AND WILL ALSO REDUCE
VISIBILITIES TO NEAR ZERO.

THE SHOWERS ARE EXPECTED TO MOVE NORTHEAST BY 845 AM.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4263 9156 4199 9193 4197 9231 4217 9231
      4230 9224 4230 9207 4246 9207 4247 9209
      4251 9210 4260 9209 4263 9207

NICHOLS
Local storm report, Jul 7, 7:10 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
810 AM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 WSW STANLEY           42.62N 91.88W
07/07/2010  M1.20 INCH       BUCHANAN           IA   CO-OP OBSERVER

            24 HOUR TOTAL...MOST OF WHICH FELL IN THE PAST 1 TO 2
            HOURS.

&&

The radar

The La Crosse radar (KARX), 150 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Buchanan

When
July 7, 7:30 AM CST to 12:00 PM CST
Where
Buchanan County, 1.83 mi WNW of Fairbank to 2.11 mi NW of Littleton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.642, -92.082

Heavy rains resulted in flash flooding over parts of northern Buchanan County during the morning and early afternoon hours of July 7. Water was over a road about 1 mile south of Hazleton, IA. Highway 150 was closed due to the flood waters near 110th Street near the Buchanan-Fayette county line. In addition, the Little Wapsipinicon River was out of its banks and flooding Siggelkov Park in Fairbank, IA.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247911.